The trusted source for
healthcare information and
Source: Wanger K, et al. Intravenous vs. subcutaneous naloxone for out-of-hospital management of presumed opioid overdose. Acad Emerg Med 1998;5:293-299.
Opioid overdose produces miosis, central nervous system depression, and respiratory depression, with hypoventilation-induced hypoxia and hypercarbia accounting for the majority of opioid-induced fatalities in the outpatient setting. With recent data to demonstrate a resurgence in heroin use, EMS and emergency department personnel are more likely to encounter significant opioid overdose cases. Naloxone, a short-acting, pure, competitive opioid antagonist, is the accepted antidote for the initial treatment of any patient with a suspected opioid overdose.
Although intravenous administration of naloxone is preferred because of its immediacy of action, its short duration of action, the ease in titrating the dose, and the need to secure intravenous access in clinically ill patients, immediate intravenous access is not always available. Many studies have been done to evaluate alternative routes of naloxone delivery. Endotracheal administration is supported by both animal studies and human case reports.1,2 Unfortunately, although the kinetics of endotracheal naloxone administration seem favorable, the practice is totally illogical. Patients die of respiratory compromise. If tracheal access is secured, the life-threat of opioid overdose is removed, and the clinician now has all the time necessary to obtain intravenous access. Similarly, intralingual administration of naloxone makes pharmacologic sense and is also supported by animal and human data.3,4 Once again, however, it makes no clinical sense to ask our colleagues to put their hands and sharp instruments into the mouths of minimally-responsive patients who should be on oxygen and may require respirations assisted with a bag-valve mask. The likelihood of getting bitten or stuck with a contaminated needle seems too high.
In this study, subcutaneous naloxone administration was compared to intravenous administration in the outpatient setting. Unlike the endotracheal or intralingual routes, subcutaneous administration seems fast and safe. Interestingly, in almost 200 patients, there was no clinically significant difference in the duration of respiratory depression when the two routes were compared. Wanger et al concluded that delays in the onset of action with subcutaneous naloxone were balanced by the time required to establish intravenous access. It seems reasonable to conclude that paramedics and physicians should consider subcutaneous naloxone if intravenous access cannot be easily established. It is of paramount importance to remember that all patients with significant opioid-induced respiratory depression require oxygen and/or assisted ventilation until the naloxone is effective. In addition, these patients also require intravenous access to effectively treat other life-threatening causes of altered mental status, such as hypoglycemia.—ROBERT HOFFMAN, MD
1. Tandberg D, Abercrombie D. Treatment of heroin overdose with endotracheal naloxone. Ann Emerg Med 1982;11:443-445.
2. Greenberg MI, et al. Endotracheal naloxone reversal of morphine-induced respiratory depression in rabbits. Ann Emerg Med 1980;9:289-292.
3. Maio RF, et al. Intralingual naloxone injection for narcotic-induced respiratory depression. Ann Emerg Med 1987;16:572-573.
4. Maio RF, et al. Intralingual naloxone reversal of mrophine-induced respiratory depression in dogs. Ann Emerg Med 1984;13:1087-1091.